A little while ago there was a question about pancreatitis on this site. Since I have personal experience with the condition, I decided to blog about it. Below is a copy of the post I put up on my own website. The message I hope to convey is how serious pancreatitis can be and how essential it is to seek immediate, expert care.
Pancreatitis, whether related to lupus or not, is a very serious development and requires immediate medical attention. During an attack, the pancreas starts to digest itself because certain pancreatic enzymes have been released prematurely. These enzymes usually break down food in the small intestine but, since they have been put to work in the wrong place, they instead begin to break down the pancreas. The situation can quickly become life-threatening.
A doctor diagnoses pancreatitis by reviewing blood tests and abdominal scans. The reason the attack occurred, however, may not be easy to discover. Without knowing the cause, it will be difficult to design an appropriate treatment plan.
If pancreatitis is related to lupus, a specific protocol is recommended. In the medical journal "Clinical and Developmental Immunology", outcomes for groups of patients with lupus pancreatitis are compared. Those patients who are treated promptly and aggressively fare far better than patients who do not receive this level of care. (See: "Clinical and Developmental Immunology, Systemic Lupus Erythemtaosus-Related Acute Pancreatitis: A Cohort from South China".)
Pancreatitis occurs for a variety of reasons. In some people, the condition may be a result of lifestyle--excess consumption of alcohol is generally included in this category. For other people, medication may precipitate an attack. Azathioprine and steroids are often suspected antagonists in this scenario. Evidence about the link between pancreatitis and these two drugs is not uniformly persuasive; while azathioprine clearly may cause pancreatitis in some people, steroids are another matter. There is disagreement about whether steroid-induced pancreatitis actually exists.
Estimates for the risk of developing pancreatitis while on azathioprine vary. According to a 2003 study published in the "American Journal of Gastroenterology", patients on azathioprine ran a 0.4% increased risk of developing pancreatitis. Another medical journal, "Annals of Gastroenterology", reported that patients on azathioprine (or mercaptopurine, into which azathioprine is converted by the liver) who had inflammatory bowel disease stood a 3.1% increased risk of developing pancreatitis. So, if someone is on azathioprine therapy and pancreatitis develops, suspicion will first fall on the medicine as culprit. The drug will be discontinued and an alternate medication prescribed.
As for steroids and pancreatitis: there is growing disagreement about this relationship. The Lupus Foundation describes steroid-induced pancreatitis, and indicates that the cessation of steroid therapy is the remedy for this condition. However, a recent article in "Clinical and Developmental Immunology" states: "Increasingly accumulated evidence showed that steroids do not trigger acute pancreatitis or cause increased mortality" in lupus patients. The lack of unanimity about the steroid/pancreatitis link increases the element of speculation in the diagnosis and treatment of pancreatitis.
When a situation exists where lupus has evidently caused pancreatitis, the way forward is clear for the doctor. High-dose steroids are the standard remedy. This type of pancreatitis is called idiopathic lupus pancreatitis and is a very serious condition; it needs to be treated by experts in lupus care.
Since idiopathic lupus pancreatitis is thought to be rare, it can easily be overlooked by a physician who is not experienced in treating lupus. The complexity of treatment decisions for a clinician increases if the lupus patient with pancreatitis is already on steroid therapy. Now the doctor has to figure out whether steroid therapy is appropriate or will make matters worse. The critical question has to be answered: Did steroids cause pancreatitis or will steroids cure pancreatitis?
An incident that occurred in a Slovenian hospital lllustrates this point. A 33-year-old man evidently had pancreatitis. He also had lupus. Idiopathic lupus pancreatitis was suspected, but high-dose steroid therapy did not elicit an improvement. Since the patient had been on steroid therapy, steroid-induced pancreatitis was considered, but historically the use of steroids had not been a problem for this patient, so this theory fell out of favor. Finally, close examination of the many tests to which the patient had been subjected revealed that he had cytomegalovirus. It was this virus, the doctors concluded, which caused the pancreas to become inflamed. Treatment with Ganciclovir (an antiviral) was begun. The patient improved and eventually recovered.
The 33-year-old Slovenian patient obviously benefited from excellent medical care. The team of doctors who treated him were skilled and creative. They did not think in a box but used the latest research to problem-solve for their patient. Anyone with lupus who becomes ill wants just such a medical team in charge of their care.
Pancreatitis is a serious condition--for anyone. If you have lupus, the situation is even more perilous. If you do have lupus, know in advance who the best lupus doctors are and where the best lupus treatment facilities are located. When illness strikes, whether it's pancreatitis or another ailment, be sure you are in a place which will offer the best chance for a successful outcome.